Pennsylvania, 2015

Damaging Winds in Pennsylvania, July 19, 2015

July 19, 2015 · NWS CTP · 10 events in 5 counties and zones

Isolated clusters of storms developed across northwest PA during the late afternoon and persisted into the evening hours. The strongest storms were located over north-central PA, where some marginal supercell structures were observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Isolated clusters of storms developed across northwest PA during the late afternoon and persisted into the evening hours. The strongest storms were located over north-central PA, where some marginal supercell structures were observed. These severe thunderstorms produced several reports of wind damage with trees down across Warren, McKean, Elk, Cameron and Sullivan Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 19, 2:45 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 19, 2:45 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
345 PM EDT SUN JUL 19 2015

.SYNOPSIS...
A PAIR OF COLD FRONTS WILL PUSH SOUTHEAST ACROSS THE REGION
TONIGHT AND ON TUESDAY. HIGH PRESSURE WILL BUILD OVER PENNSYLVANIA
DURING THE SECOND HALF OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
SEVERE THUNDERSTORM WATCH #443 IS NOW IN EFFECT FOR THE NORTHERN
HALF OF CENTRAL PA THROUGH 11 PM EDT. PRELIMINARY CELLS FIRING
DUE TO DIURNAL DESTABILIZATION AND BOUNDARY LAYER THERMAL RIDGE
PUSHING EAST OF MY AREA. HOTTEST DAY OF SUMMER THUS FAR IN
PROGRESS WITH APPARENT TEMPS SURGING INTO THE 90S THROUGHOUT.
HEAT INDICES WILL TOP OUT BETWEEN 100F AND 104F ACROSS THE SUSQ
VALLEY.

VERY WARM ALOFT WITH BOUNDARY LAYER CAPPING OF EARLIER TOWERS
NOW DECREASING AS CIN ANALYSIS SHOWS DESTABLIZATION OCCURRING
OVER LAKE ERIE AND NORTHWEST PA. JUST ONE HOUR AGO...ELEVATED
HEAT SOURCE SHOWERS BRIEFLY SPROUTED OVER SOUTH MOUNTAIN BEFORE
MOVING OFF THE TERRAIN AND QUICKLY DISSIPATING. SIMILAR SHOWERS
TRYING TO GROW OVER PORTIONS OF THE CENTRAL MOUNTAINS...AND ARE
NOW OVERCOMING THE CAP. HRRR DOES DEVELOP AND PROPOGATE THIS ISOLD
TO SCT SHRA/TSRA AREA SIMILAR TO SAT EVENING ACTIVITY BEFORE
DISSIPATING IT WITH THE DECREASE IN DIURNAL HEATING BY 00Z.

MAIN ACTIVITY EXPECTED WITH APPROACHING SHORTWAVE/COLD FRONT FROM
THE EASTERN GLAKS THIS EVENING THROUGH LATE TONIGHT. NO REAL
CHANGES TO PREVIOUS THINKING...WITH NORTHERN AREAS STANDING THE
GREATEST THREAT OF STRONG TO LOCALLY SEVERE STORMS...AS THE PARENT
SHORTWAVE WILL LIFT WELL NORTH OF THE REGION THIS EVENING. FAR
SOUTHEAST MAY BE HARD PRESSED TO RAIN FROM THIS FRONT AS A RESULT
LATE TONIGHT...AS GREATER DISTANCE FROM THE WANING LG SCALE
FORCING ACCOMPANIES FROPA FURTHER SOUTH. THUS TAPERING POPS TO THE
SOUTHEAST WILL BE MAINTAINED.

COOLER/DRIER AIR IN WAKE OF COLD FRONT SHOULD MAKE SOME INROADS
ACROSS THE NW MTNS...WHERE LOWS IN THE L60S EXPECTED TONIGHT. THE
REST OF CENTRAL PA WILL REMAIN IN MUGGY AIR MASS FOR ANOTHER NIGHT
WITH LOWS BTWN 70-75F SOUTH OF I-80.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
STALLED OUT COLD FRONT NR THE MASON DIXON LINE WILL BE THE FOCUS
FOR SCT PM CONVECTION ON MONDAY. ELSEWHERE...ARRIVAL OF LOW PWAT
AIR ACROSS NORTHERN PA SHOULD ENSURE A DRY DAY. ENS MEAN 8H TEMPS
ARE SUPPORTIVE OF HIGHS FROM THE L80S OVR THE N MTNS...TO THE L90S
ACROSS THE LOWER SUSQ VALLEY.

DID NOT CHANGE MUCH ON THIS PERIOD. DID GO WITH A DRY FCST FOR THE
MORNING HOURS.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
HARD TO SEE A LOT GOING ON AFTER THIS EVENING...DUE TO THE LACK
OF SFC CONVERGENCE.

DID GO WITH SOME CHC POPS LATER MONDAY INTO TUE. HIGHEST CHC
ON TUE...AS SECONDARY FRONT DROPS SE.

AFTER THIS...LOOKING AT MAINLY DRY WEATHER WED INTO FRIDAY.

SOME MODELS LIKE THE GFS40 HAVE SOME SHOWERS IN THE SW ON THU.
LEFT FCST DRY FOR NOW.

MAIN CHANGE WAS TO LOWER TEMPS MORE FOR THE PERIOD WED INTO
FRIDAY. MAIN FACTORS ARE LOWER 500 MB HEIGHTS ON THE MODELS LATELY
ALSO THE TENDENCY FOR THE AIRMASS BEHIND COLD FRONTS TO BE COLDER
THAN FCST LATELY. ALSO THE WET GROUND.

MID SHIFT DID PUT SOME SHOWERS IN FOR THE FIRST PART OF THE
WEEKEND. SOME MODELS SHOW VERY STRONG WARM ADVECTION AND
DIRECTIONAL SHEAR INTO AT LEAST NW PA ON SUNDAY. EC NOT REALLY
SHOWING MUCH OF THIS. FOR NOW...DID CARRY SHOWERS INTO SUNDAY.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
VFR CONDS PREVAILING THROUGH MID AFTERNOON. ISOLATED RESTRICTIONS
BECOME POSSIBLE IN SCT TSTMS AFTER 20Z THIS AFTERNOON OVER
NORTHERN/CENTRAL MTNS. ACTIVITY WILL CONTINUE THROUGH THE
EVENING...UNTIL A COLD FRONT DROPS ACROSS CWA OVERNIGHT. STORMS
WILL BE MOST NUMEROUS /AND IMPACTS THE BIGGEST/ ACROSS NW HALF OF
CWA...AND SOME OF THESE TSTMS WILL BE STRONG TO SEVERE WITH SIG
LOCAL SHORT-LIVED IMPACTS TO CIGS/VSBYS AND STRONG WIND GUSTS.
OTHERWISE WINDS WILL BE FROM THE SW INCREASING TO AROUND 10 MPH.

OUTLOOK...

MON...CIG RESTRICTIONS POSS NW EARLY. OTHERWISE MAINLY VFR. SCT
TSMS POSS SOUTH.

TUE...CIG RESTRICTIONS LIKELY NW HALF. CHANCE SHOWERS/TSTMS.

WED-FRI...MAINLY VFR. LOCAL A.M. FOG POSS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR PAZ036-056>059-
063>066.

&&

SYNOPSIS...DEVOIR
NEAR TERM...DEVOIR
SHORT TERM...DEVOIR/MARTIN
LONG TERM...MARTIN
AVIATION...DEVOIR/RXR
Hazardous weather outlook, Jul 19, 2:20 PM EST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
320 PM EDT SUN JUL 19 2015

PAZ004>006-010>012-017>019-037-041-042-045-046-049-051>053-201930-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-MONTOUR-NORTHUMBERLAND-
COLUMBIA-
320 PM EDT SUN JUL 19 2015

...SEVERE THUNDERSTORM WATCH 443 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ050-201930-
SNYDER-
320 PM EDT SUN JUL 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A COLD FRONT APPROACHING FROM THE GREAT LAKES WILL BRING LATE DAY
AND EVENING THUNDERSTORMS TO PARTS OF THE AREA. THERE IS A SLIGHT
RISK OF DAMAGING WIND GUSTS OR LARGE HAIL WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ024>028-033>035-201930-
CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-
320 PM EDT SUN JUL 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A COLD FRONT APPROACHING FROM THE GREAT LAKES WILL BRING LATE DAY
AND EVENING THUNDERSTORMS TO PARTS OF THE AREA. THERE IS A SLIGHT
RISK OF DAMAGING WIND GUSTS OR LARGE HAIL WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ036-056>059-063>066-201930-
FRANKLIN-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-
LANCASTER-
320 PM EDT SUN JUL 19 2015

...HEAT ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 19, 2:06 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
306 PM EDT SUN JUL 19 2015

PAZ042-046-053-191930-
SULLIVAN PA-COLUMBIA PA-SOUTHERN LYCOMING PA-
306 PM EDT SUN JUL 19 2015

...A STRONG THUNDERSTORM WILL AFFECT SULLIVAN...COLUMBIA...AND
SOUTHERN LYCOMING COUNTIES UNTIL 330 PM EDT...

AT 305 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HUGHESVILLE...MOVING NORTHEAST AT 20 MPH.

50 MPH WIND GUSTS AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HUGHESVILLE...JAMISON CITY...LAIRDSVILLE...MUNCY...MUNCY
VALLEY...BENTON...PICTURE ROCKS...STILLWATER...AND LAPORTE.

THIS INCLUDES INTERSTATE 180 FROM MILE MARKERS 9 TO 14.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4113 7627 4117 7680 4130 7679 4134 7670
      4131 7660 4135 7666 4144 7641 4123 7632
      4120 7632
TIME...MOT...LOC 1905Z 246DEG 18KT 4123 7674

EVANEGO
Special weather statement, Jul 19, 2:33 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
333 PM EDT SUN JUL 19 2015

PAZ042-046-053-192015-
SULLIVAN PA-COLUMBIA PA-SOUTHERN LYCOMING PA-
333 PM EDT SUN JUL 19 2015

...STRONG THUNDERSTORMS WILL AFFECT SULLIVAN...COLUMBIA...AND
SOUTHERN LYCOMING COUNTIES UNTIL 415 PM EDT...

AT 333 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM NEAR MUNCY VALLEY TO NEAR CENTRAL TO NEAR
LAIRDSVILLE...AND MOVING EAST AT 25 MPH.

50 MPH WIND GUSTS AND NICKEL SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
JAMISON CITY...LAIRDSVILLE...MUNCY VALLEY...RICKETTS GLEN STATE
PARK...BENTON... DUSHORE...EAGLES MERE...LAPORTE AND STILLWATER.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4130 7631 4120 7632 4114 7629 4116 7667
      4132 7665 4131 7660 4134 7665 4141 7664
      4156 7640 4154 7622
TIME...MOT...LOC 1933Z 250DEG 23KT 4140 7652 4129 7644 4118 7657

EVANEGO
Special weather statement, Jul 19, 3:41 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
441 PM EDT SUN JUL 19 2015

PAZ053-192130-
COLUMBIA PA-
441 PM EDT SUN JUL 19 2015

...A STRONG THUNDERSTORM WILL AFFECT COLUMBIA COUNTY UNTIL 530 PM
EDT...

AT 440 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
IOLA...MOVING EAST AT 25 MPH.

30 MPH WIND GUSTS AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  WALLER AND CENTRAL AROUND 450 PM EDT.
  FAIRMOUNT SPGS AND JAMISON CITY AROUND 455 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE BENTON...BRIAR
CREEK...ESPY...LIME RIDGE AND MILLVILLE.

FOR THOSE DRIVING ON INTERSTATE 80...THIS INCLUDES AREAS BETWEEN THE
BUCKHORN AND NESCOPEK EXITS...SPECIFICALLY FROM MILE MARKERS 232 TO
247.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4101 7652 4117 7658 4124 7649 4131 7633
      4131 7631 4120 7632 4113 7628 4114 7623
      4103 7623 4099 7622
TIME...MOT...LOC 2040Z 240DEG 49KT 4114 7649

MARTIN

The radar

The Binghamton radar (KBGM), 89 km away, was scanning. The volume nearest the first event began at 20:50 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sullivan

When
July 19, 3:50 PM EST
Where
Sullivan County, 1.25 mi ESE of Lopez
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Trained Spotter
Coordinates
41.440, -76.330

A thunderstorm producing winds around 60 mph knocked down or snapped about a dozen trees, along with some power lines near Lopez.

Thunderstorm Wind, McKean

When
July 19, 5:30 PM EST
Where
McKean County, 0.86 mi SE of Bradford
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
41.960, -78.640

A thunderstorm producing winds near 60 mph knocked down multiple trees in Bradford.

Thunderstorm Wind, Warren

When
July 19, 5:50 PM EST
Where
Warren County, 0.89 mi ENE of Tidioute
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
41.684, -79.403

A thunderstorm producing winds around 60 mph knocked trees down onto Main Street in Tidioute.

Thunderstorm Wind, Warren

When
July 19, 5:50 PM EST
Where
Warren County, 0.88 mi E of Tidioute
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
41.679, -79.403

A thunderstorm producing winds around 60 mph knocked trees down onto Route 62 near Tidioute.

Thunderstorm Wind, Elk

When
July 19, 6:40 PM EST
Where
Elk County, 1.38 mi E of James City
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
41.621, -78.823

A thunderstorm producing winds near 60 mph knocked down trees on Lamont Road in Highland Twp just east of James City.

Thunderstorm Wind, Elk

When
July 19, 6:50 PM EST
Where
Elk County, 0.52 mi W of Kaulmont
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
41.430, -78.560

A thunderstorm producing winds near 60 mph knocked down a tree, blocking a lane of traffic in Saint Marys.

Thunderstorm Wind, Elk

When
July 19, 7:05 PM EST
Where
Elk County, 3.33 mi N of St Marys
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
41.478, -78.578

A thunderstorm producing winds near 60 mph knocked down trees on Glen Hazel Road in Saint Marys.

Thunderstorm Wind, Elk

When
July 19, 7:05 PM EST
Where
Elk County, 0.17 mi SE of Helen Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
41.278, -78.698

A thunderstorm producing winds around 60 mph knocked down trees, blocking a stretch of Route 153.

Thunderstorm Wind, Elk

When
July 19, 7:15 PM EST
Where
Elk County, 0.5 mi W of Kaulmont
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
41.430, -78.560

A thunderstorm producing winds around 60 mph knocked down trees at 133 Washington Street in Saint Marys.

Thunderstorm Wind, Cameron

When
July 19, 7:50 PM EST
Where
Cameron County, 0.86 mi NW of Driftwood
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
41.340, -78.140

A thunderstorm producing winds near 60 mph knocked a tree onto wires near Driftwood.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2015Every state in 2015This day in weather historyWarnings in Pennsylvania, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 581682, 581673, 581683, 581684, 581678, 581674, 581675, 581680, 581679, 581672.